We use cookies to allow us and selected partners to improve your experience and our advertising. By continuing to browse you consent to our use of cookies. You can understand more and change your cookies preferences here.

Coronavirus Read our latest advice

Calpol and other infant paracetamol pain relief

By Tom Morgan

The lowdown on Calpol and other infant paracetamol pain relief suspensions. How much they cost, what’s in them, and how much to give.

Put us to the test

Our Test Labs compare features and prices on a range of products. Try Which? to unlock our reviews. You'll instantly be able to compare our test scores, so you can make sure you don't get stuck with a Don't Buy.

Many parents reach for Calpol to soothe their poorly little one in the middle of the night. Our expert guide will run you through the essentialsingredients, dosage and price.

Calpol's own range of products is vast; available in bottles, sachets, tablets and as a vapour plug-in. But there are also alternatives to consider from big-name brands including Galpharm, Lloyds Pharmacy and Sainsbury's. Our pricing research proves that shopping around could save you some money.

In this article:

What is Calpol medicine – ibuprofen or paracetamol? 

The Calpol family is made up of flavoured liquids, tablets and sachets that aim to treat illnesses and pains commonly affecting children.

You'll find a mixture of paracetamol and ibuprofen-based medicines in the range. While the vast majority of Calpol products contain paracetamol, the brand does sell ibuprofen-only medicine for pain and fever relief. This comes in the form of Calprofen Ibuprofen Suspension, which is suitable for children from 3 months to 12 years.

Need tips on buying a digital thermometer to monitor your little one's temperature? Read our guide on how to buy the best digital thermometer and our digital thermometer reviews for suggestions on brands available.

Can you give Calpol and Nurofen together?

You shouldn't take these at the same time for any reason unless instructed to do so by a medical professional.

According to the NHS website, if you give your child one of these medicines and they're still distressed before the next dose is due, you can try the other medicine. Do not exceed the maximum daily dose of either.

However, the advice is different for children over 16 and adults – taking paracetamol and ibuprofen together is safe in this case.

How much does Calpol cost? 

When you’re regularly reaching for the Calpol, the number of bottles you buy can soon add up.

Of course, there are also own-brand infant paracetamol alternatives available from your local supermarket. We’ve compared the prices of Calpol with own-brand and generic infant paracetamol suspensions to find the cheapest place to get your infant pain relief.

Calpol Infant Pain Relief Suspension
 Calpol-Infant-Pain-Relief-Suspension TABLE Price Size Ages
£3.49 100ml 2+ months
Sainsbury's Junior Paracetamol Suspension
 Sainsburys-Junior-Paracetamol-Suspension TABLE Best price Size Ages
£2.05 100ml 3+ months
Galpharm for Children Paracetamol Suspension
 Galpharm-Junior-Paracetamol-Liquid-Suspension TABLE Best price Size Ages
£1.99 100ml 2+ months
Asda Infant's & Children's Paracetamol Suspension
 Asda-Infant's-&-Children's-Paracetamol-Suspension---Strawberry TABLE Best price Size Ages
£1.95 100ml 3+ months
Boots Pain Relief Paracetamol Suspension
 Boots-Pain-Relief-Paracetamol-Suspension TABLE Best price Size Ages
£2.65 100ml 3+ months
Lloyds Pharmacy Paracetamol Suspension
 Lloyds-Pharmacy-Paracetamol-Suspension TABLE Best price Size Ages
£3.36 200ml 3+ months
Prices collected February 25 2020 using mySupermarket.

If you find yourself regularly having to rush to the supermarket to stock up on pain relief in the middle of the night, try and remember to get it with your weekly shop instead. We’ve found it’s easier to get own-brand medicines in larger supermarkets, while the smaller branches tend to stock branded medicine.

What's in Calpol? Calpol ingredients explained 

Crucially, both the generic and branded children's medicines have the same active ingredient and concentration. The active ingredient is paracetamol, with a concentration of 120mg per 5ml.

Allergy warnings are not always visible on the side of the bottle. We’ve pulled together a table of some of the most common potentially allergenic ingredients in paracetamol suspensions to help you spot potential risks. Detailed information about the ingredients can be found in patient information leaflets and should be always be consulted before use.

Ingredients in children's medicine

Ingredient
What is it?
Which brands include this?
Sucrose (sugar) Unsuitable for patients with diabetes, and inherited intolerance to fructose. Calpol Infant Pain Relief Suspension
Carmoisine (E122) This is a synthetic food dye which may cause allergic reactions particularly among those with an aspirin intolerance. It has been linked to behavioural problems in some children. Calpol Infant Pain Relief Suspension, Boots Pain Relief Paracetamol Suspension
Sodium benzoate (E211) A food additive. Allergic reactions may occur in patients who suffer from asthma or those sensitive to aspirin. Asda Infants & Childrens Paracetamol Suspension, Lloyds Pharmacy Paracetamol Suspension
Ethylparaben (E214) A food additive commonly found in tablets and capsules. Its presence in cosmetics has been known to cause allergic reactions to the skin. Calpol Infant Pain Relief Suspension
Propylparaben (E216) An additive used in food products, drugs and cosmetics. Some reports have associated these ingredients with irritation to the skin. Calpol Infant Pain Relief Suspension
Sodium propyl p-hydroxybenzoate (E217) An additive used in food products, drugs and cosmetics. Some reports have associated these ingredients with irritation to the skin. Sainsbury's Junior Paracetamol Suspension, Galpharm for Children Paracetamol Suspension
Methylparaben (E218) An additive used in food products, drugs and cosmetics. Some reports have associated these ingredients with irritation to the skin. Calpol Infant Pain Relief Suspension, Boots Pain Relief Paracetamol Suspension
Sodium methylparaben (E219) An additive used in food products, drugs and cosmetics. Some reports have associated these ingredients with irritation to the skin. Sainsbury's Junior Paracetamol Suspension, Galpharm for Children Paracetamol Suspension
Sorbitol (E420) A sweetener. May cause diarrhoea in children younger than one year. Calpol Infant Pain Relief Suspension, Sainsbury's Junior Paracetamol Suspension, Galpharm for Children Paracetamol Suspension, Boots Pain Relief Paracetamol Suspension
Glycerol (E422) A sweet-tasting liquid found in food products. One of the components of all fats. Asda Infants & Childrens Paracetamol Suspension, Lloyds Pharmacy Paracetamol Suspension
Saccharin (E954) A sweetener that might not be suitable for patients with intolerance to some sugars. Asda Infants & Childrens Paracetamol Suspension, Lloyds Pharmacy Paracetamol Suspension
Maltitol (E965) A sweetener that might not be suitable for patients with intolerance to some sugars. Sainsbury's Junior Paracetamol Suspension, Galpharm for Children Paracetamol Suspension, Asda Infants & Childrens Paracetamol Suspension, Boots Pain Relief Paracetamol Suspension, Lloyds Pharmacy Paracetamol Suspension

Calpol sachets vs liquids: what's better value? 

Calpol sells strawberry-flavoured sachets in packs of 12 or 24. They're readily available in most supermarkets and come with a dose syringe.

Buying your medicine in this form has its benefits. The sachets can accompany you on a flight and fit neatly into a handbag. Each sachet is pre-measured, too.

 

It's worth noting that, like all Calpol variants, the sachets aren't suitable for babies younger than 2 months. A single dose for children at 2-3 months is equal to one 2.5ml spoonful. Each sachet contains 5ml of medicine.

Although individual sachets can be handy to carry around, you’re paying for convenience – a bottle of suspension will save you money, dose for dose.

Calpol Vapour Plug & Nightlight – how does it work? 

If your little one has a blocked nose, you may want to experiment with the Calpol Vapour Plug & Nightlight. Suitable from 3 months, this plug-in device contains a blend of aromatic oils – lavender, chamomile, menthol, camphor and eucalyptus.

This mixture of scents will hopefully help to soothe and comfort your child when bed time rolls around. The soothing plug-in also features a nightlight, which will activate automatically once the lights go out.

The refill pads tucked inside the plug will need to be replaced every eight hours or so. The plug element alone costs around £7.50, while a pack of five refill pads is around £6.

If you shop around you'll spot some alternatives to the Calpol plug-in. Boots stocks the Easy Breathing Vapour Plug-in (£7.99) and Vicks Comforting Vapours (£10.99). The latter is not suitable for babies younger than than 36 months old.

How long does Calpol take to start working? 

You'll be pleased to hear that Calpol usually gets to work quite quickly.

According to the Calpol website, Infant Suspension medicine (suitable for most babies from two months) will take action within 15 minutes.

You'll want to make sure you've checked the recommended dosage as this varies with age.

How much Calpol should I give my child? 

Calpol should only be used in small doses and for a short time. We know that parents can get confused about how much paracetamol to give their children, with concerns about giving too much, and dosage guidelines being changed in recent years.

It doesn't take too much above the normal dose over a couple of days for paracetamol to start causing problems (mainly to the liver). While a couple of millilitres extra on a one-off dose one day should not be a problem, administering the maximum dose over a few days may start to pose a health risk.

Consult our table below for more information on Calpol Infant Suspension dosage:

Age
Suggested dosage
Frequency of dosage
Infants 2-3 months 2.5ml Leave 4-6 hours before a second dose
Infants 3-6 months 2.5ml Up to 4 time in 24 hours
Infants 6-24 months 5ml Up to 4 times in 24 hours
Children 2-4 years 7.5ml Up to 4 times in 24 hours
Children 4-6 years 10ml Up to 4 doses in 24 hours
Do not give more than 4 doses in any 24 hour period. Leave at least 4 hours between doses. Source: Calpol.

How often should I give my child Calpol or paracetamol? 

If you’re giving your child any other medicine at the same time, it’s important to check that it doesn’t also contain paracetamol and that you’re not ‘doubling up’. If a child is being looked after by a few different people in the day – at nursery or with grandparents – it can be a bit more of an effort to keep track of the number of doses.

The odd dose for the vast majority of patients is safe, as long the medicine isn’t taken long term. Calpol warns not to use more than one product containing paracetamol at the same time.

Can adults take Calpol too?

Calpol advises adults and children over the age of 16 to try Calpol SixPlus (suitable from 6 years). It contains paracetamol and is used to help with fever, colds, earache, sore throats and general pains.

The recommended dosage in this case is 10-20ml up to four times in 24 hours. Make sure to read the label if you're unsure.

Make sure you're prepared for minor emergencies at home. Head over to our first aid advice page.

Can you give Calpol for coronavirus? 

Calpol will help to reduce fever and temperature in children, so if your child is experiencing symptoms of COVID-19, a dose of Calpol or similar infant paracetamol may help. However, it's important that you don't use an infant Ibuprofen (Calpol make an ibuprofen version). The latest government advice states that ibuprofen is not recommended for treating the symptoms of coronavirus.

A statement on the Calpol website states:

'We understand that the ongoing uncertainty around the coronavirus (COVID-19) outbreak is extremely concerning for everyone. We urge people to closely monitor the situation and follow the advice provided by health experts and the guidance given by the government and public health authorities.

'We are currently experiencing exceptional demand for Calpol products, and as a result you may notice temporary shortages of some Calpol products in stores. We are working hard to meet this increased demand and make sure Calpol products remain available for everyone who wants them.'

Article last updated March 2020
SHARE THIS PAGE